Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Indianapolis, IN

June 10, 2004Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 10, 2004, 8:39 PM EST for Morgan County, Indiana. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2004, 8:39 PM EST (01:39 UTC)
Expired
Jun 10, 2004, 9:45 PM EST
In force
66 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:00 PM ESTTSTM WND DMGParagon, INFEW TREES AND POWER LINES DOWN IN BAKER TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 5:55 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS53 KIND 110139
SVRIND
INC109-110245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
839 PM EST THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 945 PM EST

* AT 833 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHEAST OF PARAGON...OR ABOUT 12 MILES
  NORTH OF BLOOMINGTON...AND MOVING EAST AT 25 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3945 8658 3932 8661 3938 8633 3954 8632

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:22 PM EST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 2:22 PM EST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EST THU JUN 10 2004

.DISCUSSION...FCST FOCUS REMAINS ON PRECIP CHCS IN ATMOSPHERE
CHARACTERIZED BY NEARLY SATURATED ATMOSPHERE IN SUB-TROPICAL
MOISTURE PLUME. WEAK STATIONARY BOUNDARY WILL ALSO REMAIN IN THE
VICINITY AND WEAK WAVES WILL MOVE THROUGH UPPER RIDGE NEXT 24 HOURS.

WILL LEAN TOWARD A BLEND OF ETA/GFS AS BOTH ARE HANDLING ONGOING
AREA OF PRECIP ACROSS IL FAIRLY WELL.  PROFILERS SUGGEST THIS PRECIP
IS DEVELOPING ON NOSE OF 30-40KT LLJ/STRONGEST WAA. REMAINDER OF
REGION IS ALSO SEEING SCT SHWRS DEVELOPING WITHIN GENERAL 850-700MB
WAA REGIME.  LATEST RADAR TRENDS ALONG WITH POSITION OF FRONT
SUGGEST THAT HIGHEST PRECIP CHCS SHOULD REMAIN ACROSS THE NORTHERN
HALF OF THE CWA TODAY. AS FOR SVR THREAT...0-6KM SHEAR WILL BE
MARGINAL (20-25KTS) ACROSS THE CWA TODAY. ONLY AREA OF CONCERN WOULD
BE JUST N-NW OF CWA (ACROSS IL) ALONG/NORTH OF WARM FRONT WHERE
SHEAR WILL BE HIGHER SUGGESTING POTENTIAL FOR ORGANIZED STORMS. AS
FOR INSTABILITY, ETA SOUNDINGS SUGGEST CONVECTIVE TEMPS AROUND 85F.
IF TEMPS REACH THIS...POSSIBLE SOUTH OF I-70...IT WOULD APPEAR THERE
WILL BE 1000-1500 CAPE...AT THIS POINT IT APPEARS THAT MID CLDS MAY
INHIBIT GREATER INSTABILITY. IN A NUTSHELL, SVR CHCS APPEAR MINIMAL
AT LEAST LOOKING AT THINGS RIGHT NOW.

FOR TONIGHT...WILL KEEP 40-60 POPS ACROSS THE CWA AS NOSE OF
30-40KT LLJ IS LOCATED ACROSS CENTRAL IL. STRONGEST WAA WILL BE
NORTH OF THE CWA BUT ANY PRECIP THAT DEVELOPS ACROSS IL WOULD TRACK
ENE ACROSS MY CWA. UPPER WAVE RESPONSIBLE FOR ENHANCING WAA/PRECIP
CHCS TODAY/TONIGHT WILL WEAKEN AND MOVE EAST BY FRI. BY FRI,
DYNAMICS ASSOCIATED WITH MAJOR TROUGH SHOULD KEEP GREATER THREAT FOR
ORGANIZED/SVR STORMS NW OF THE AREA...WHILE IN REMAINS UNDER UPPER
RIDGE. WARM FRONT SHOULD LIFT NE OF THE CWA TAKING THE HIGHER PRECIP
CHCS WITH IT. CURRENT PRECIP FCST LOOKS GOOD WITH LOWER CHCS FRI
NIGHT-SAT NIGHT. BETTER CHCS WILL THEN DEVELOP LATER SUN-MON AS
RIDGE FLATTENS AND WESTERLIES MIGRATE INTO THE REGION. SHORTWAVE
DISTURBANCES ARE THEN FCST TO RACE THROUGH THE FLOW WHICH ALONG WITH
THE APPROACHING FRONT SHOULD SET THE STAGE FOR THUNDERSTORMS
SUN-MON. NO CHANGES TO THE EXTENDED WITH DRY CONDS AFTER MON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CO
Hazardous weather outlook, Jun 10, 6:31 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST THU JUN 10 2004

INZ021-028>031-035>040-043>048-051>056-062>064-111100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-FOUNTAIN-HAMILTON-
HANCOCK-HENDRICKS-HOWARD-JOHNSON-MADISON-MARION-MONROE-MONTGOMERY-
MORGAN-OWEN-PARKE-PUTNAM-SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-
WARREN-
631 PM EST THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

TORNADO WATCH UNTIL 1000 PM.

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY, HIGH
PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE ACTIVE THIS EVENING. SPOTTERS MAY BE NEEDED YET
LATER TONIGHT.

INZ041-042-049-057-060-061-065-067>072-111100-
DAVIESS-DECATUR-DELAWARE-GREENE-HENRY-JACKSON-JENNINGS-KNOX-LAWRENCE-
MARTIN-RANDOLPH-RUSH-SULLIVAN-
631 PM EST THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY. HIGH
PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jun 10, 6:05 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FUNNEL CLOUD     ROACHDALE               39.85N 86.80W
06/10/2004                   PUTNAM             IN   EMERGENCY MNGR

&&

RK
Special weather statement, Jun 10, 6:26 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EST THU JUN 10 2004

INZ047-110030-
MARION-
626 PM EST THU JUN 10 2004

A STRONG THUNDERSTORM MAY MOVE THROUGH MARION COUNTY BETWEEN 700 PM
AND 745 PM. THESE STORMS WILL MAINLY MOVE THROUGH THE NORTH AND
SOUTH PARTS OF THE COUNTY. THE STORMS MAY PRODUCE VERY HEAVY RAIN
...INTENSE LIGHTNING AND GUSTY WIND.
Local storm report, Jun 10, 7:06 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             5 W MOORESVILLE         39.62N 86.46W
06/10/2004  0.75 INCH        MORGAN             IN   PUBLIC

            REPORT FROM A MOTORIST TO THE SHERIFFS OFFICE.

&&

RK
Local storm report, Jun 10, 7:18 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     1 W MOORESVILLE         39.62N 86.39W
06/10/2004                   MORGAN             IN   TRAINED SPOTTER

            CITIZEN REPORTS FUNNEL CLOUD 15 MILES NORTHEAST OF
            MONROVIA.

&&

RK
Local storm report, Jun 10, 7:52 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     GREENWOOD               39.62N 86.11W
06/10/2004                   JOHNSON            IN   AMATEUR RADIO

            FUNNEL CLOUD AT SR 37 AND SMITH VALLEY ROAD...3 SPOTTERS
            CONFIRM SAME FUNNEL CLOUD.

&&

RK
Local storm report, Jun 10, 8:10 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FUNNEL CLOUD     2 S GREENWOOD           39.59N 86.11W
06/10/2004                   JOHNSON            IN   PUBLIC

            CITIZEN REPORTED TO STATE POLICE...LOCATION...US31 AND
            STOP 18

&&

RK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:15 PM ESTTornado WarningINDMorgan45 min
Jun 10, 7:35 PM ESTSevere Thunderstorm WarningINDOwen25 min
Jun 10, 7:47 PM ESTTornado WarningINDJohnson28 min
Jun 10, 8:14 PM ESTTornado WarningINDJohnson, Shelby46 min
Jun 10, 9:58 PM ESTTornado WarningINDVermillion, Warren47 min
Jun 10, 10:21 PM ESTSevere Thunderstorm WarningINDFountain54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.